Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Nashville, TN

April 17, 2000Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 17, 2000, 3:54 AM CDT for Rutherford County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 3:54 AM CDT (08:54 UTC)
Expired
Apr 17, 2000, 4:30 AM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 4:00 AM CDTHail 0.75Smyrna, TNSKYWARN Spotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS54 KOHX 170856
SVRBNA
TNC149-170930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
354 AM CDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MURFREESBORO

* UNTIL 430 AM CDT

* AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF SMYRNA...OR ABOUT 10 MILES 
  NORTHWEST OF MURFREESBORO...MOVING EAST AT 30 MPH.  WIND GUSTS OF 
  UP TO 65 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH FREQUENT     
  LIGHTNING.

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:10 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 17, 2:10 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
210 AM CDT MON APR 17 2000

LATEST HAND ANALYSIS SHOWS COLD FRONT JUST ABOUT ON MEMPHIS AT
MIDNIGHT CDT. PRE-FRONTAL TROF DOWN THROUGH MKL ASSOCIATED WITH
LINE OF STORMS OUT AHEAD OF FRONT. AT 06Z OHX DOPPLER SHOWS SOME
STRONG STORMS IN STEWART COUNTY PUSHING EAST. AT 07Z LINE OF STORMS
ARE ABOUT 45 NM NORTHWEST OF OHX.

MODELS WORK COLD FRONT TO ABOUT BNA BY 12Z AND ONTO PLATEAU AROUND
LUNCH TIME. ASSOCIATED UPPER LEVEL TROF AND VORT MAX LOOKS TO
BE NEGATIVE TILTED AND CENTERED NEAR EVV AT 12Z MON. BIG THREE
ALL IN AGREEMENT IN DIVING UPPER LOW SOUTHEAST THROUGH KY...EASTERN
TN TODAY AND INTO THE CAROLINAS TONIGHT. WRAP AROUND CLOUDINESS
ALREADY EVIDENT ON SATELLITE LOOPER SWINGING DOWN THROUGH MISSOURI
AND EXPECT THIS TO AFFECT MUCH OF MY CWA TODAY AND TONIGHT.

GOOD COLD ADVECTION BEHIND FROPA AND TEMP GUIDANCE SEEMS TO BE GRABBING
ONTO THIS.

WEAK HIGH PRESSURE WORKS EAST TO ALONG MISSISSIPPI RIVER BY 18Z TUE
WITH SURFACE CENTERED IN EASTERN NORTH CAROLINA. NOT MUCH GRADIENT WITH
THIS HIGH.

PRELIMINARY NUMBERS:

NASHVILLE  62 47 70 48  3100
CROSSVILLE 62 45 66 48  5200

OHX VIL OF THE NIGHT 37

.BNA...NONE.

BOYD
01

In the hours before

Local storm report, Apr 17, 2:42 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
242 AM CDT MON APR 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    11 SW CLARKSVILLE         TN   65-70 MPH TSTM WIND GUST
04/17/00   MONTGOMERY                     65 TO 70 MPH WINDS IN
                                          PALMYRA ON HIGHWAY 149

JDG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 12:52 AM CDTFlash Flood WarningOHXStewart4 hr
Apr 17, 1:16 AM CDTSevere Thunderstorm WarningOHXStewart29 min
Apr 17, 1:35 AM CDTSevere Thunderstorm WarningOHXMontgomery40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.